What Are Common Side Effects of Prenatal Vitamins?

Headaches are a possible side effect of prenatal vitamins.
Nausea is a common side effect of prenatal vitamins.
Article Details
  • Written By: Anna T.
  • Edited By: Melissa Wiley
  • Last Modified Date: 30 September 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article

Some common side effects of prenatal vitamins include nausea, constipation, and headaches. Women who take these vitamins also frequently report having a bad taste in their mouths just after swallowing one. There are also some women who have allergic reactions to prenatal vitamins that may manifest in the form of itching, hives, and swelling. Even though getting side effects from prenatal vitamins are fairly common, there are many women who report having no side effects at all. In many cases, the side effects can be alleviated by taking certain precautions, or they may stop altogether as the body gets used to the vitamins.

The reason that many women experience nausea and constipation when taking prenatal vitamins is likely because of the high iron content. Iron is very important for both pregnant women and for the growth and development of unborn fetuses. Even though it is beneficial, iron often comes with the unpleasant side effects of nausea and constipation. It may be possible to prevent the nausea by always taking prenatal vitamins with a meal. The constipation can typically be avoided if a woman drinks a lot of water and gets in enough fiber throughout each day.

Ad

Even though it doesn't happen to everyone, some women experience side effects of prenatal vitamins that include headaches and a sour taste in their mouths. Pain relievers are usually enough to combat the headaches, but a pregnant woman should be sure to opt for non-aspirin medications, such as acetaminophen, rather than any that contain aspirin or ibuprofen while she is pregnant. The bad taste in the mouth that prenatal vitamins occasionally cause may be the result of fish oil, which is often included in many popular prenatal vitamin brands. This taste usually goes away quickly, and drinking lots of water may additionally help to get rid of it.

Allergic reactions to prenatal vitamins are usually rare, but they do occasionally occur. The first signs may present themselves as itching, inflamed skin, or possibly facial swelling. These symptoms should be promptly reported to a doctor, who will most likely take a woman off her prenatal vitamins and prescribe a different brand for her to try. It may be hard to determine exactly what ingredient in a woman's prenatal vitamins caused her allergic reaction, but doctors can do allergy tests to try and figure it out. Most side effects of prenatal vitamins are not serious, but allergic reactions can be depending on the severity of a woman's allergies.

Ad

More from Wisegeek

You might also Like

Discuss this Article

SteamLouis
Post 3

@anamur-- I used to not want to eat when I took my prenatal vitamins because it left a really strong metallic taste in my mouth. Food didn't taste good because of that and I used to force my self to eat. My doctor switched me to another one after this which has less iron and the taste went away.

He also told me to take my vitamins after I've had my dinner and before I go to bed. Apparently this is the best time to take it because most of us have our stomach the fullest after dinner. Taking it before bed also means that if you get nauseated, it will be while you sleep and it won't affect you much.

So just try doing that and speak your doctor about it if the nausea doesn't go away. I don't think any vitamin is the best, they're just different with some varying ingredients.

One other thing to note is that you should never take aspirin if you take prenatal vitamins with DHA and EPA. Because DHA and EPA is fish oil and fish oil can have a bad interaction with aspirin and could even lead to internal bleeding. Most pregnant women stay away from aspirin, but I just wanted to put it out there.

serenesurface
Post 2

@turkay1-- I take my prenatal vitamins with food too but it still upsets my stomach. It also gives me terrible nausea and fatigue. I have such a hard time staying awake to work when I take them and I can't even eat because the sight of food makes me feel sick.

I don't know what to do about this. My doctor said that these are common side effects and it's better to take them than not take them. But it's making my life pretty difficult.

I used to take a daily multi-vitamin before I was pregnant and I never had any side effects from them. I wonder if it would help if I switched to a different brand? Although I've spoken to my friend who is also pregnant and is taking a different brand of prenatal vitamins right now and she said she has the same symptoms.

What is the best kind of prenatal vitamins with the least side effects? Please share your opinion ladies! I'm really in a fix about this!

candyquilt
Post 1

The side effects I've seen with my prescription prenatal vitamins is a horrible taste in my mouth when I take it and a weird odor in my urine. I think both the taste and the odor in my urine is caused by the B vitamins complex that's in it. I've read on forums that B vitamins have a very strong odor and taste and can cause urine to smell bad too.

Aside from that, I haven't experienced anything else. I always take it around noon, right after my lunch, so it has never upset my stomach or anything. I do get headaches sometimes but I have no idea if it's because of the prenatal vitamins. I honestly never thought about it. Thankfully, the headaches are mild so I never took any medications for it.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email